Know Your Risk
- If you are taking drugs, try to be with other people. If you're alone and something goes wrong, no one can help.
- Know your limits. If your body has been drug-free for awhile and then you take drugs, you are more likely to overdose. Take less than usual..
- Don't mix drugs. You're more likely to overdose if you combine an opioid, like a painkiller or heroin, with alcohol, cocaine, benzos, or other drugs..
Facts About Drug Overdose
- Opioid overdoses are preventable.
- Most drug overdoses involve opioids, including heroin and prescription painkillers.
- Prescription painkillers-such as oxycodone are a growing cause of drug overdoses.
- Naloxone, or Narcan, is a medication that reverses the effects of opioid overdose. It became legal to carry naloxone in New York State in 2006.
- Even though most people think that overdoses are immediate, most overdoses occur 1 to 3 hours after the drug us taken. Only about 1 in 8 ODs happen immediately after the drug us taken.
- Most drug overdose deaths in New York City happen at home.
- Most drug overdoses are witnessed, meaning that someone else can call for help
What to Do in Case of an Overdose
- Call 911.
- If the person is not breathing, do rescue breathing (mouth-to-mouth). Tilt the person's head back, pinch their nose, and give two quick breaths. Continue with one breath every five seconds. If you know CPR, give CPR instead of rescue breathing: 1 breath and 30 compressions every minute.
- Give naloxone (Narcan) if you have it. Spray half a dose of nasal naloxone into each nostril, or shoot injectable naloxone into the upper arm or thigh.
- Wait 3 to 5 minutes for the person to respond. Continue rescue breathing (or CPR if you are trained). If the person does not respond after 3-5 minutes, give a 2nd dose of naloxone.
- Lay the person on their side in the rescue position, so they do not choke if they vomit.
Wait for help to arrive.
Last Updated: April 11, 2013